Enter your email address:

Delivered by FeedBurner

feedburner count

Codeine risky for breastfeeding infants


Codeine is an inactive prodrug of morphine. In most people only about 10% of the drug is converted to morphine.

Codeine (with acetaminophen) is often given to women to control pain following childbirth. It is most commonly prescribed for mothers whose delivery invloves a surgical episiotomy or caesarean section. The drug has been considered compatible with breast feeding, according to well-recongnized guidelines published by the American Academy of Pediatrics.

Researchers found that about 5% of women are CYP2D6 ultra-rapid metabolizers. this results in significantly higher morphine concentrations in plasma and breat milk, which can lead to potentially life threatening central nervous system (CNS) depression in the breastfed infant.

Codeine can be harmful and even fatal to some brestfed infants, according to new evidence from Dr. Gideon Koren, director of the Motherisk Program at the Hospital for Sick Children in Toronto. Concern regarding the safety of codeine during breastfeeding arose after a two-week old infant died of an overdose of morphine acquired from breast milk

However, Koren notes that the adverse CNS effects are usually rapidly and completely reversible once exposure to the breast milk is discontinued.

But the real question is who can guarantee that that CNS depression will be reversible? Do filipino pain doctors aware of this issue? And how about the pharmacist?

Related Posts by Categories


Post a Comment

Post a Comment

Feel free comment on any post but do not spam. Thanks.